Wednesday, February 13, 2008
Controversy of lipitor and memory loss, especially in women; perhaps critical for elderly living alone?
Media reports today (Wed. Feb.13) discuss the stories that the cholesterol lowering drug Lipitor causes memory loss and sometimes muscle cramps. The medical establishment does not fully accept this conclusion. The theory is that cholesterol-lowering drugs could affect brain tissues which actually depend on cholesterol to manipulate memory. There is a “Health Brief” on p 27 of today’s DC Examiner. “Could a drug that helps the heart be harmful to the brain?” and it quotes Dr. Orli Etlingen, vice chairman at New York Presbyterian Hospital, as saying “This drug makes women stupid,” at a recent luncheon on women’s health care.
A typical story appeared on ABC News “Doctors Discredit Lipitor’s Link to Memory Loss: Evidence of Side Effect Remains Anecdotal; Doctors Stress that Benefits Outweigh the Risk,” story by Lauren Cahoon, link here.
I checked around and found many anecdotal reports back to 2003, such as this one on “The Health Care Blog.”
There may be other medications that can be tried, such as forms of Niacin, according to the stories.
The issue is critical for the elderly living at home (facing possible long term care issues), especially those alone depending on home health or alarm systems who need to remember when to take their medications, which require the ability to keep track of dates. As is so often the case, it seems to be much easier for pharmaceutical companies to come up with drugs that lengthen life than it is to maintain vigor and self-sufficiency.
This form of memory loss is distinct from Alzheimer's, which was discussed on this blog Jan. 31.